Alert archive / Virginia / Special Weather Statements in 2020

Special Weather Statement, NWS Blacksburg, VA

June 30, 2020Bland County, Wythe County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 30, 2020, 12:21 PM EDT for Bland County, Wythe County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2020, 12:21 PM EDT (16:21 UTC)
Expired
Jun 30, 2020, 12:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

Counties Bland County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WWUS81 KRNK 301621
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1221 PM EDT Tue Jun 30 2020

VAZ007-010-012-016-WVZ042-301645-
Tazewell-Bland-Wythe-Carroll-Mercer-
1221 PM EDT Tue Jun 30 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT 
NORTHEASTERN TAZEWELL...CENTRAL BLAND...CENTRAL WYTHE...WEST CENTRAL
CARROLL AND SOUTHWESTERN MERCER COUNTIES...

At 1220 PM EDT, radar indicated strong thunderstorms along a line 
extending from Coaldale to near Suiter to Ivanhoe.
Movement was southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bluefield...
Wytheville...
Bland...
Matoaka...
Max Meadows...
Rocky Gap...
and Bastian.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3727 8142 3731 8140 3732 8137 3742 8131
      3742 8130 3741 8129 3742 8128 3746 8131
      3748 8127 3737 8117 3696 8092 3674 8086
      3696 8125 3726 8146
TIME...MOT...LOC 1620Z 167DEG 14KT 3734 8137 3710 8126 3686 8095 

$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 30, 9:54 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 30, 9:54 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
954 AM EDT Tue Jun 30 2020

.SYNOPSIS...
A weak front remains over the area through Thursday before
dissipating. This weather pattern will keep a daily chance of
showers and thunderstorms in the region through Thursday. High
pressure building over the area at the end of the week will
result in the weather trending drier over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 950 AM EDT Tuesday...

Updated forecast through the day to lower pops especially this
morning, given lack of activity on radar. HRRR from 12z seemed
to be handling things better with the vort tracking across east
KY. Just a few showers/storms across SE WV/SW VA/NC late this
morning, then typical summer shotgun pattern this afternoon,
though models are showing better coverage across the mountains
of southern WV to NC.

Previous discussion from early this morning...

A few line segments with showers and thunderstorms still in the
area early this morning. HRRR and HREF picking up the current
radar trends reasonably.

Since there is no organized forcing today and tonight, the weak
surface front, convective vort maxes and outflow boundaries
will be the lifting mechanisms this afternoon and evening. Given
enough heating, there will plenty of instability to support
isolated to scattered thunderstorms.

Overall probability of precipitation will still be oriented
from a lower percentage to the northeast to the higher
probabilities in the southwest. Similar to the past few days,
the best chance of thunderstorms will be in the afternoon and
evening, then drops with the loss of heating. Will maintain a
low probability of showers and thunderstorms overnight.

Persistence and NBM guidance used for temperatures today and
tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 245 AM EDT Tuesday...

Our challenge during this portion of the forecast continues to be
where a weak frontal boundary will be situated, and act as the focus
for additional rounds of showers and storms. The general trend in
the models is for this feature to sink farther south of the region
each day as drier surface high pressure builds into the area from
the north, and an upper level ridge inches towards the area from the
west. This would place the greatest probability of precipitation
during these days on Wednesday, with the least on Friday. With the
slowly building upper ridge, and potentially less cloud cover each
day, temperatures during this portion of the forecast should inch
higher, and average three to five degrees milder than normal for
this time of year.

Confidence in this portion of the forecast is moderate.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 130 PM EDT Monday...

The upper trough axis will slide east into the Atlantic ocean
Friday. This will allow the central upper ridge will build into our
region. While some drier air enters the north, the combination of
heating and instability will result in isolated to scattered showers
and thunderstorms across the south. Diurnal convection will diminish
Friday evening into Friday night.  The upper trough pushes further
out into the Atlantic ocean, as the upper ridge slides eastward. The
Fourth of July will feature hot and humid weather with isolated to
scattered diurnal showers and thunderstorms. The coverage of
convection on the GFS is greater than the ECMWF. As the Northeast
upper trough sharpens Sunday and Monday expect unsettled weather
with scattered showers and thunderstorms especially across the
higher terrain.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
As of 640 AM EDT Tuesday...

Isolated showers are possible early this morning, but nothing
only included VCSH in the KBLF TAF. There is a shield of high
clouds from upstream thunderstorms over the Ohio Valley. Some
LIFR fog and stratus in the mountains, including at KLWB and
KBLF but this will lift to at least MVFR by 14Z/10AM.

Otherwise VFR is expected today, with scattered MVFR thunderstorms
mainly from 18z-00Z/2-8PM. No good focus or organized forcing
but overall probability of storms is better in the mountains and
foothills than farther east.

Average confidence for ceilings, visibility and wind.

Extended Aviation Discussion...

Ill-defined surface boundary will linger around into midweek
providing ample moisture and trigger for showers and storms,
especially in the afternoon/evenings, so expect periods of sub-
VFR conditions, with low cigs at night likely as well.

Should see a less threat of storms Friday as upper ridge builds
from the west, so overall mainly VFR expected, outside any
early morning fog in the typical locations like KLWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...DS
LONG TERM...KK
AVIATION...AMS/PM
Hazardous weather outlook, Jun 30, 4:49 AM EDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
449 AM EDT Tue Jun 30 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-010900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
449 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 12:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1221 PM EDT Tue Jun 30 2020

VAZ007-010-012-016-WVZ042-301645-
Tazewell-Bland-Wythe-Carroll-Mercer-
1221 PM EDT Tue Jun 30 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN TAZEWELL...CENTRAL BLAND...CENTRAL WYTHE...WEST CENTRAL
CARROLL AND SOUTHWESTERN MERCER COUNTIES...

At 1220 PM EDT, radar indicated strong thunderstorms along a line
extending from Coaldale to near Suiter to Ivanhoe.
Movement was southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bluefield...
Wytheville...
Bland...
Matoaka...
Max Meadows...
Rocky Gap...
and Bastian.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3727 8142 3731 8140 3732 8137 3742 8131
      3742 8130 3741 8129 3742 8128 3746 8131
      3748 8127 3737 8117 3696 8092 3674 8086
      3696 8125 3726 8146
TIME...MOT...LOC 1620Z 167DEG 14KT 3734 8137 3710 8126 3686 8095

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:32 PM EDTAreal Flood AdvisoryRNKSmyth, Tazewell3 hr
Jun 30, 12:42 PM EDTSpecial Weather StatementRNKBland33 min
Jun 30, 1:02 PM EDTSpecial Weather StatementRNKCity of Galax28 min
Jun 30, 1:10 PM EDTSpecial Weather StatementRNKPulaski35 min
Jun 30, 1:21 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax114 min
Jun 30, 1:42 PM EDTSevere Thunderstorm WarningRNKCarroll63 min
Jun 30, 2:43 PM EDTSpecial Weather StatementRNKFloyd32 min
Jun 30, 2:56 PM EDTAreal Flood AdvisoryRNKGrayson4 hr
Jun 30, 3:33 PM EDTAreal Flood WarningRNKSmyth, Tazewell3 hr
Jun 30, 4:26 PM EDTFlash Flood WarningRNKTazewell2 hr
Jun 30, 4:52 PM EDTSpecial Weather StatementRNKHalifax23 min
Jun 30, 6:35 PM EDTAreal Flood WarningRNKGrayson, Smyth, Tazewell3 hr
Jun 30, 1:47 PM EDTSpecial Weather StatementRNKStokes28 min
Jun 30, 2:16 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin44 min
Jun 30, 2:58 PM EDTSpecial Weather StatementRNKAlleghany, Wilkes, Yadkin62 min
Jun 30, 3:56 PM EDTSpecial Weather StatementRNKWilkes34 min
Jun 30, 4:12 PM EDTAreal Flood AdvisoryRNKWilkes2 hr
Jun 30, 2:31 PM EDTSpecial Weather StatementRNKGreenbrier29 min
Jun 30, 3:03 PM EDTSpecial Weather StatementRNKMonroe27 min
Jun 30, 3:18 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe, Summers43 min

Nearby

Special Weather Statements in Virginia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.